BRITISH COLUMBIA

Theft prompts Vancouver Police warning over drug that caused rash of overdoses

11/21/2014 01:34 EST | Updated 01/21/2015 05:59 EST
VANCOUVER - Vancouver Police are warning drug users to be careful about their purchases after the recent theft of a powerful drug that resulted in 31 overdoses last month.

Police say an undisclosed quantity of fentanyl patches was stolen on Wednesday from a local pharmacy, along with liquid and tablet forms of methadone.

Officers say the drugs are potentially lethal, adding that consuming drugs not prescribed by a physician could have serious health consequences.

Vancouver Coastal Health reported dozens of people overdosed after using fentanyl that they believed was heroin over two days at the city's safe-injection site in mid-October.

Officials originally suspected the overdoses were caused by bad heroin, but samples of the responsible drug were sent to Health Canada and they tested positive for fentanyl.

The recent theft means the drugs could now be circling in the city, after the incident where police say two men forced their way behind the counter to obtain the drugs.